Due to the site upgrade, your MY ACCOUNT logins will need to be updated. Please access Forgot Your Password to make this change. If you do not have an account, click here.

Vitamin D may treat some of the nasty side effects of chemotherapy; reducing pain and fatigue

Dec 28, 2007

A number of commonly used chemotherapeutic drugs cause joint pain. So do the drugs used to treat their side effects - the drugs injected to increase white blood cells that are commonly destroyed by chemotherapy. According to Lynn Marzinski, a registered nurse who is the coordinator of the Brandmeyer Patient Resource Center at Kansas University Hospital; the joint pain can be absolutely terrible - the pain lasts for a few days and it is so bothersome it is tough for the patients to move around. The patients are told not to use common pain relieving drugs during chemotherapy because of drug interactions and increased risk of toxicity due to an even more severe level of immune system inhibition, increased risk of toxicity to the liver or kidneys or other organs, and an increased risk of bleeding.

Dr. Qamar Khan of Kansas University Medical Center may have the answer to alleviating chemotherapy induced joint pain; Vitamin D supplementation. Dr Khan examined the level of active Vitamin D in the blood of breast cancer patients; 75 percent of these women had insufficient levels of Vitamin D and they were about to undergo chemotherapy. He then prescribed Vitamin D supplementation. When women with a less than optimal level of Vitamin D were supplemented with Vitamin D their joint pain was reduced. The wonderful results for joint pain also extended to the most common side effect caused by chemotherapy; Vitamin D supplementation also seemed to improve the amount of fatigue the patients suffered with.

Dr. Khan said that because deficiency of the Vitamin was so prevalent, and because Vitamin D is so important in the prevention of bone loss, and because cancer treatment has dangerous effects on bone, it is imperative to test all cancer patients for their level of Vitamin D. Dr. Khan is presenting his findings this week at the San Antonio Breast Cancer Symposium.